To the Editor.
—The article by Singh et al in the March Archives (1983;143: 562-563) entitled "Spontaneous Mediastinal Hemorrhage: A Complication of Intracoronary Streptokinase Infusion for Coronary Thrombosis" raised several important points and questions regarding intracoronary streptokinase infusion.As the authors stated, bleeding is not an unusual complication of anticoagulant therapy or fibrinolytic therapy. It may also be a complication of retrograde catheterization on the left and right sides of the heart.1,2 Presumably, no procedure, eg, percutaneous subclavian puncture or internal jugular puncture, was undertaken for a central line, pacemaker, or right-sided heart thermodilution catheter insertion prior to cardiac catheterization. We have noted substantial bleeding when these procedures preceded the administration of intracoronary streptokinase despite doses less than 500,000 units (selectively or subselectively infused) even when done without difficulty or in "one stick."The reported coagulation profile 12 hours after streptokinase infusion on a dose of 1,000 units/hr of
Carmody TJ, Joffe CD, Wergowske GL. Spontaneous Mediastinal Hemorrhage. Arch Intern Med. 1983;143(7):1492. doi:10.1001/archinte.1983.00350070220043
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: